Mississippi, 2003

Hail in Mississippi, May 3, 2003

May 3, 2003 · NWS LIX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 3, 12:30 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 3, 12:30 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SAT MAY 3 2003

MAIN FORECAST CONCERNS CENTER AROUND PRECIPITATION CHANCES THROUGH
THIS EVENING AND AGAIN DURING THE UPCOMING WORK WEEK. CONVECTION HAS
BEEN SLOW TO INITIATE THUS FAR EARLY THIS AFTERNOON DESPITE
SIGNIFICANT INSTABILITY AND THE PRESENCE OF A WEAK FRONTAL BOUNDARY
AS WELL AS WEAK OUTFLOW BOUNDARIES ACROSS SOUTHERN MISSISSIPPI
ASSOCIATED WITH AN MCS THAT MOVED ACROSS MISSISSIPPI AND INTO
ALABAMA LAST NIGHT AND EARLY THIS MORNING. VISIBLE SATELLITE
IMAGERY DOES SHOW SOME CUMULUS ENHANCEMENT ALONG A BOUNDARY
EXTENDING FROM NORTH OF MOBILE WEST ACROSS THE SOUTHWESTERN COUNTIES
OF MISSISSIPPI. DESPITE THE LACK OF CONVECTION SO FAR...WE STILL
EXPECT DEVELOPMENT TO TAKE PLACE THIS AFTERNOON AND PERSIST INTO THE
EARLY EVENING HOURS AS THE ATMOSPHERE DESTABILIZES EVEN MORE FROM
CONTINUED DAYTIME HEATING AND A SUBTLE SHORT WAVE IN THE WEST
NORTHWEST FLOW ALOFT APPROACHES LATER TODAY. CONVECTION IS MOST
LIKELY TO FIRE ACROSS OUR MISSISSIPPI ZONES IN THE FORECAST AREA
ALONG THE SUBTLE BOUNDARIES AND DEVELOPING SEA BREEZE WITH
THUNDERSTORMS BEING MORE ISOLATED IN NATURE ACROSS MUCH OF SOUTHEAST
LOUISIANA. ANY CONVECTION THAT DOES DEVELOP WILL LIKELY DIMINISH
WITHIN A COUPLE OF HOURS AFTER SUNSET THIS EVENING ALTHOUGH PLAN TO
MENTION THE POSSIBILITY OF CONVECTION THROUGH THE NIGHT ACROSS THE
NORTHERNMOST ZONES WHERE CONVECTIVE DEVELOPMENT OVER NORTHERN
LOUISIANA LATER TODAY MAY PROPAGATE OVERNIGHT.

BEYOND TONIGHT...DRY CONDITIONS APPEAR TO BE ON TAP FOR THE LAST
HALF OF THE WEEKEND AS AN UPPER RIDGE BUILDS OVER AND SLIDES EAST
ACROSS THE MISSISSIPPI VALLEY THROUGH SUNDAY AND THE UPPER TROUGH
OVER THE GREAT LAKES REGION MOVES TO THE EAST COAST WHILE THE
WESTERN UPPER TROUGH PUSHES INTO THE CENTRAL AND SOUTHERN PLAINS.
WEST SOUTHWEST TO SOUTHWEST UPPER FLOW WILL PREVAIL ACROSS THE GULF
COAST REGION MOST OF THE NEXT WEEK AS A BROAD TROUGH REMAINS
CONFINED TO MAINLY THE NORTHERN HALF OF THE CENTRAL AND WESTERN
CONUS DURING THE PERIOD ALTHOUGH A MORE SIGNIFICANT TROUGH WILL MOVE
INTO THE WESTERN U.S. LATE IN THE WEEK. A COLD FRONT WILL PUSH
SOUTHEAST INTO TEXAS...ARKANSAS AND THE LOWER OHIO AND TENNESSEE
VALLEYS EARLY IN THE WORK WEEK...BUT WILL STALL OUT WELL TO THE
NORTH OF THE LOCAL FORECAST AREA AS IT BECOMES PARALLEL TO THE FLOW
ALOFT. OCCASIONAL SHORT WAVES IN THE WEST SOUTHWEST FLOW DURING THE
PERIOD MAY RESULT IN SMALL CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EACH DAY DURING THE WEEK WITH MOST OF THE PRECIPITATION
EXPECTED TO BE CONFINED TO AREAS NORTH AND NORTHWEST OF THE FORECAST
AREA NEAR THE STALLED FRONTAL BOUNDARY. AS A RESULT...A CONTINUATION
OF THE MOSTLY DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES IS EXPECTED THROUGH THE
NEXT WEEK.

PRELIMINARY NUMBERS FOLLOW...

MCB 68/89/68/87 2003   BTR 70/89/70/87 1003
MSY 71/88/72/87 1002   GPT 71/85/73/85 2002

.NEW...NONE
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, May 3, 10:00 AM CST, 5 hours 29 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST AND COASTAL MISSISSIPPI AND THE AREA OF SOUTHEAST
LOUISIANA TO THE NORTH AND NORTHWEST OF LAKE PONTCHARTRAIN WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE REMAINDER OF SOUTHEAST
LOUISIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST MISSISSIPPI AND A SLIGHT RISK ACROSS COASTAL MISSISSIPPI
AND IN SOUTHEAST LOUISIANA NORTH OF INTERSTATE 10. THE MAIN THREATS
WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY. A FEW STORMS ON MONDAY MAY BE STRONG OR SEVERE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME BUT MAY BE NEEDED THIS AFTERNOON AND
EVENING.

11

In the hours before

Special weather statement, May 3, 2:00 PM CST, 1 hour 29 minutes before
MSZ081-082-032018-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SAT MAY 3 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR HARRISON AND
JACKSON COUNTIES IN SOUTH MISSISSIPPI EXPIRED AT 3 PM CDT.

AT 3 PM CDT...RADAR WAS INDICATING ISOLATED THUNDERSTORMS OVER
COASTAL MISSISSIPPI AND THE ADJACENT COASTAL WATERS. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON AND EARLY
EVENING HOURS WITH A FEW OF THE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT DO DEVELOP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 3, 3:29 PM CST
Where
Jackson County, Hurley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -88.500

Golfball size hail covered the ground along Highway 613.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356039.